Expanders In Group Algebras

Let G be a finite group and let p be a prime such that (p, |G|) = 1. We study conditions under which the Abelian group \(\Bbb F\) p [G] has a few G-orbits whose union generate it as an expander (equivalently, all the discrete Fourier coefficients (in absolute value) of this generating set are bounded away uniformly from one).

We prove a (nearly sharp) bound on the distribution of dimensions of irreducible representations of G which implies the existence of such expanding orbits. We further show a class of groups for which such a bound follows from the expansion properties of G. Together, these lead to a new iterative construction of expanding Cayley graphs of nearly constant degree.

This is a preview of subscription content, access via your institution.

Author information



Corresponding author

Correspondence to Roy Meshulam.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Meshulam, R., Wigderson, A. Expanders In Group Algebras. Combinatorica 24, 659–680 (2004). https://doi.org/10.1007/s00493-004-0040-9

Download citation

Mathematics Subject Classification (2000):

  • 05C25
  • 20C15